Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
hope2011

Sun exposure and retinoids

Recommended Posts

I'm going on my honeymoon in July to a beach resort - so lots of sun sand and water. Derma told me i'd most likely be off my retin a, benzaclin and tetracycline (antibiotic) by then. However on a revisit a few months later he changed his mind and thought it would be safer if I continued the creams (discontinued the antibiotic). So now i'm booked and freaking out. I don't have any acne just dealing with the red scars/marks... and hoping I don't get another breakout right before the wedding (also in July).

I've already switched my sunscreen to a much stronger one - spf50. I plan on wearing wide brimmed hats while vacationing but it may be a bit difficult to do that when all i'll want to do is probably jump in the water and swim!

Any suggestions/advice i could get would be much appreciated. I don't want to do any permanent damage to my skin but still want to be able to enjoy my honeymoon without having to worry about all this.

Help!!!

Thank you.

Oh i also forgot to add i'm undergoing V-Beam laser treatment to help fade the scars - which also makes your skin super sensitive to the sun for a couple of weeks.

I just want to know how long before my trip should i discontinue the retiniods if that is the way to go??

Share this post


Link to post
Share on other sites

Hey there :)

A couple of suggestions:

1. In my experience, it can take months for your skin to REALLY go back to normal (non sun sensitive) after using retinoids...But since I'm assuming the wedding is right before the honeymoon, I would just keep using it until after the wedding, just so you don't get a breakout right after you stop. (That is, if you are acne prone....if you're just using it for scars and aren't worried about a breakout, stop using it whenever...)

2. DONT WORRY too much about the sun exposure. You're off the antibiotics, so the only place that you really need to watch is your face. Wear a really strong sunscreen and reapply often. Wear a hat whenever you are in the sun...wear sunglasses...throw a shirt or a towel over your face when you are laying out. Just watch your face. If there is some time when you CANT wear a hat, glasses / shade your face, DONT WORRY!! this is a vacation. You might get a little burnt on your face and that's ok....its not like youre out there EVER DAY with no protection. and remember...reapply sunscreen often!! (use the highest spf you can find)

3. I would stop using the retin while you are on vacation...simply because when your face is a little burnt, it gets really sensitive and the retinoid can REALLY burn...you can take it back up and work on fading those scars when you get home =)

Hope this helps!! I've been dealing with the sun-related dificulties of Retin-A for years....so you're not alone ;)

Share this post


Link to post
Share on other sites

Thank you - that is absolutely great to hear. I really should enjoy the vacation instead of worrying too much about this. I think i will continue with the retinods for as long as i can - not sure if i'm acne prone or it was a one time thing. can't afford to risk it.

The hat, sunblock, sunglasses is exactly what I was thinking - good to know you've tried and tested this and it's okay. I will avoid whenever I can.

Would you say that the antibiotics make the skin more sensitive to the sun than the retinods?

I'm also currently undergoing v-beam laser and I know that it makes the skin super exposed too. Will discuss more options with the cosmetic derma when I go in next but if you know more i'd love to hear.

Thanks

Hey there :)

A couple of suggestions:

1. In my experience, it can take months for your skin to REALLY go back to normal (non sun sensitive) after using retinoids...But since I'm assuming the wedding is right before the honeymoon, I would just keep using it until after the wedding, just so you don't get a breakout right after you stop. (That is, if you are acne prone....if you're just using it for scars and aren't worried about a breakout, stop using it whenever...)

2. DONT WORRY too much about the sun exposure. You're off the antibiotics, so the only place that you really need to watch is your face. Wear a really strong sunscreen and reapply often. Wear a hat whenever you are in the sun...wear sunglasses...throw a shirt or a towel over your face when you are laying out. Just watch your face. If there is some time when you CANT wear a hat, glasses / shade your face, DONT WORRY!! this is a vacation. You might get a little burnt on your face and that's ok....its not like youre out there EVER DAY with no protection. and remember...reapply sunscreen often!! (use the highest spf you can find)

3. I would stop using the retin while you are on vacation...simply because when your face is a little burnt, it gets really sensitive and the retinoid can REALLY burn...you can take it back up and work on fading those scars when you get home =)

Hope this helps!! I've been dealing with the sun-related dificulties of Retin-A for years....so you're not alone ;)

Share this post


Link to post
Share on other sites

Glad I could help!! =)

Antibiotics usually make ALL of your skin sensitive to sun...so if you were taking them while at the beach you would have to take extra precautions all over....like wearing a high spf sunscreen ALL OVER all the time...or wear a cover-up or something...or else you might easily burnt on your arms, legs, etc... Not to mention the antibiotics PLUS the retinoid would make your face double sensitive to the sun. But since you stopped taking the anti-B's you only have to fuss over your face, now, as the rest of your body will not be extra sun sensitive. Rock the bikini, cover the face!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×